What Parents Need to Know About the Dangers of Synthetic Marijuana
Apr 05, 2018
Just when you thought the drug epidemic couldn’t get any worse, along comes a new danger: deadly bleeding from contaminants in synthetic cannabinoids. Synthetic cannabinoids are often called synthetic marijuana, but as these cases prove, that doesn’t mean it’s a safe alternative.
So far, 94 cases have been reported in 17 states and two people have died from bleeding from the use of synthetic cannabinoids. In nine of those cases, the rat poison brodifacoum was found. Brodifacoum is a blood thinner, nicknamed one of the “superwarfarins” because it is more potent than warfarin (Coumadin®). In all cases where brodifacoum was found, patients have been hospitalized for bleeding, or died.
It is unknown whether the poison was introduced by mistake during manufacturing, or deliberately by someone with malicious intent, but this situation makes an already dangerous product even more so. In many cases, the bleeding started several days after the drug abuse, so some victims didn’t realize the bleeding was related.
Brodifacoum blocks regeneration of Vitamin K, which is needed to produce and activate clotting factors in the blood. When levels of these clotting factors get low, the blood is “thinner” meaning less likely to clot after an injury. The good news is that bleeding will usually stop once patients are given blood plasma donated by healthy volunteers. The plasma is loaded with working clotting factors, so clots can form. Then patients are given Vitamin K so they can re-start making and activating their own clotting factors.
However, if the initial bleeding is severe enough, it may be impossible to stop it in time. In humans, the half-life of brodifacoum is very long – sometimes several months – and it’s very potent, so patients may need high doses of Vitamin K for a long time. Some people who have used brodifacoum for intentional overdoses (suicide), have needed Vitamin K for more than a year. Additionally, oral Vitamin K in the doses required for these types of cases is extremely expensive and when many patients in one community need high doses for a long time, supplies can run out.
To be clear, DRUG ABUSE IS NEVER SAFE! We already knew the synthetic cannabinoids, products with names like JWH-018, Spice, K-2, King Kong, Relief, and others, could cause coma, delirium, seizure, paranoia, hallucinations, muscle destruction, kidney failure, high blood pressure and heart attacks.
If you or your children use artificial marijuana products, today would be a great day to quit. If quitting is difficult, seek help. If you have any concerns you should talk to your child and if necessary, obtain a comprehensive substance abuse assessment by an addiction professional. Substance abuse is more easily treated if caught early and appropriate treatment is initiated. At Nationwide Children’s Hospital call (614) 722-2450 to schedule an appointment. If you notice abnormal bleeding or bruising – get a ride to the emergency department immediately.
Marcel J. Casavant, MD, is Division Chief of Toxicology at Nationwide Children’s Hospital and a Clinical Professor of Pediatrics and Emergency Medicine at The Ohio State University College of Medicine and a Clinical Professor in the College of Pharmacy.
Browse by Author
About this Blog
Pediatric News You Can Use From America’s Largest Pediatric Hospital and Research Center
700 Children’s® features the most current pediatric health care information and research from our pediatric experts – physicians and specialists who have seen it all. Many of them are parents and bring a special understanding to what our patients and families experience. If you have a child – or care for a child – 700 Children’s was created especially for you.